Ottawa Public Health (OPH), Ottawa Police Service, Ottawa Paramedic Service and the Overdose Prevention and Response Taskforce are issuing an alert to warn residents about the risk of overdose related to the toxicity of the unregulated drug supply. There continues to be an increased detection of xylazine and benzodiazepines in Ontario’s unregulated drug supply, a trend we are seeing here in Ottawa as well.
These substances are often present together with opioids, significantly increasing the risk of overdose and other harms. Benzodiazepines and xylazine can cause extreme drowsiness and sedation and slow a person’s breathing and heart rate. Symptoms of xylazine and benzodiazepine toxicity can be similar to those associated with opioids, but neither will respond to naloxone. In all cases of suspected overdose, call 9-1-1 right away for emergency help and give naloxone if you have it. While naloxone will not have an effect on benzodiazepines or xylazine, it can temporarily reverse the effects of an opioid overdose and can be safely given to people who have taken non-opioid drugs.
Benzodiazepines or “benzos” can be obtained through a prescription or through the unregulated drug market, including Alprazolam (Xanax), Lorazepam (Ativan), and Diazepam (Valium). Benzodiazepines and benzo-related drugs from the unregulated drug supply are often being mixed with opioids like Fentanyl.
Symptoms of benzodiazepine toxicity and overdose can include:
- Extreme sleepiness or passing out
- Dizziness, poor balance, and poor movement control
- Slurred speech
- Memory loss
- Loss of consciousness or “blackouts”
These symptoms can last for hours.
Xylazine is not approved for human use. It is a drug typically used by veterinarians for sedation, muscle relaxation, and pain relief for animals. It is sometimes referred to as a “horse tranquilizer”.
Significant harmful effects from xylazine can include:
- Severe skin lesions, such as ulcers or abscesses by people who inject drugs
- Blurry vision, confusion, dizziness, drowsiness, difficulty moving, slurred speech and fatigue
- Very slow, or irregular breathing (or not be breathing at all)
- Low blood pressure, slower heart rate
How to respond to an overdose: In all cases of suspected overdose, call 9-1-1 right away for emergency help.
- Give naloxone if you have it. While naloxone will not have an effect on benzodiazepines or xylazine, it can temporarily reverse the effects of an opioid overdose and can be safely given to people who have taken non-opioid drugs (like benzodiazepines or xylazine).
- Perform chest compressions and/or rescue breathing, or CPR as needed.
- Stay with the person until emergency help arrives. The Good Samaritan Drug Overdose Act provides some legal protection for people seeking emergency support during an overdose.
Individuals who use drugs are reminded:
- Carry naloxone – Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Naloxone kits are available at no cost in Ontario. Please visit StopOverdoseOttawa.ca to find out how to get a naloxone kit.
- Don’t use alone – A buddy system is safer than using alone. If you are using with someone else, don’t use at the exact same time.
- If you do use alone – Tell someone before you use. Have a safety plan which includes having someone come check on you. You can also call the National Overdose Prevention Line at 1-888-688-NORS (6677) or connect with an anonymous virtual harm reduction supporter via the Brave App.
- If you choose to use – Consider visiting one of the four Supervised Consumption and Treatment Services locations in Ottawa.
- Get your drugs checked before using- walk-in drug checking services are available at Sandy Hill Community Health Centre and for registered clients of Ottawa Inner City Health’s Consumption and Treatment Service.
- Don’t mix drugs – Using more than one drug at a time puts you at a higher risk of overdose.
- Know your tolerance – Your risk of overdose increases if you are a new user or haven't used in more than three days.
- Go slow – The toxicity of unregulated drugs is unpredictable. l.
- Seek medical care for unusual skin lesions.
If you have a friend or family member who uses drugs, you are encouraged to:
- Know the signs of an overdose and call 9-1-1 immediately if you witness an overdose.
- Carry naloxone – a medication that can temporarily reverse an opioid overdose.
Media inquiries can be directed to [email protected].